Blog
About

  • Record: found
  • Abstract: found
  • Article: found
Is Open Access

Traditional Chinese Medicine and Herb-induced Liver Injury: Comparison with Drug-induced Liver Injury

Read this article at

Bookmark
      There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

      Abstract

      Cases of suspected herb-induced liver injury (HILI) caused by herbal Traditional Chinese Medicines (TCMs) and of drug-induced liver injury (DILI) are commonly published in the scientific literature worldwide. As opposed to the multiplicity of botanical chemicals in herbal TCM products, which are often mixtures of several herbs, conventional Western drugs contain only a single synthetic chemical. It is therefore of interest to study how HILI by TCM and DILI compare with each other, and to what extent results from each liver injury type can be transferred to the other. China is among the few countries with a large population using synthetic Western drugs as well as herbal TCM. Therefore, China is well suited to studies of liver injury comparing drugs with TCM herbs. Despite some concordance, recent analyses of liver injury cases with verified causality, using the Roussel Uclaf Causality Assessment Method, revealed major differences in HILI caused by TCMs as compared to DILI with respect to the following features: HILI cases are less frequently observed as compared to DILI, have a smaller proportion of females and less unintentional rechallenge events, and present a higher rate of hepatocellular injury features. Since many results were obtained among Chinese residents who had access to and had used Western drugs and TCM herbs, such ethnic homogeneity supports the contention that the observed differences of HILI and DILI in the assessed population are well founded.

      Related collections

      Most cited references 115

      • Record: found
      • Abstract: found
      • Article: not found

      Causality assessment of adverse reactions to drugs--I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries.

      Despite the great number of methods proposed, assessing the causal role of a drug in the occurrence of an adverse medical event remains one of the most controversial issues. Qualifying terms for criteria, such as "compatible", "suggestive" of "inconclusive", have never been strictly defined, leading to low reproducibility. Weights of the criteria are usually not adapted to the injured organ, decreasing the specificity of the method. In this paper, a new method for drug causality assessment is described. Contents and limits of the criteria have been defined by experts convened to organ-oriented international consensus meetings. Additional criteria have been introduced and weights attributed. The method was applied to reports of acute liver injuries. The reproducibility was tested by an independent team. The validity of this novel method is studied in the following paper, based on an original approach using reports with positive rechallenge as external standard.
        Bookmark
        • Record: found
        • Abstract: found
        • Article: not found

        Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period.

        Progress in the understanding of susceptibility factors to drug-induced liver injury (DILI) and outcome predictability are hampered by the lack of systematic programs to detect bona fide cases. A cooperative network was created in 1994 in Spain to identify all suspicions of DILI following a prospective structured report form. The liver damage was characterized according to hepatocellular, cholestatic, and mixed laboratory criteria and to histologic criteria when available. Further evaluation of causality assessment was centrally performed. Since April 1994 to August 2004, 461 out of 570 submitted cases, involving 505 drugs, were deemed to be related to DILI. The antiinfective group of drugs was the more frequently incriminated, amoxicillin-clavulanate accounting for the 12.8% of the whole series. The hepatocellular pattern of damage was the most common (58%), was inversely correlated with age (P < .0001), and had the worst outcome (Cox regression, P < .034). Indeed, the incidence of liver transplantation and death in this group was 11.7% if patients had jaundice at presentation, whereas the corresponding figure was 3.8% in nonjaundiced patients (P < .04). Factors associated with the development of fulminant hepatic failure were female sex (OR = 25; 95% CI: 4.1-151; P < .0001), hepatocellular damage (OR = 7.9; 95% CI: 1.6-37; P < .009), and higher baseline plasma bilirubin value (OR = 1.15; 95% CI: 1.09-1.22; P < .0001). Patients with drug-induced hepatocellular jaundice have 11.7% chance of progressing to death or transplantation. Amoxicillin-clavulanate stands out as the most common drug related to DILI.
          Bookmark
          • Record: found
          • Abstract: found
          • Article: not found

          Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States.

          Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13% of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled. Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded. DILI was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%. DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8%, but the majority of deaths were not liver related.
            Bookmark

            Author and article information

            Affiliations
            [1 ]Medical School of Chinese PLA, Beijing, China
            [2 ]Integrative Medical Center, 302 Military Hospital, Beijing, China
            [3 ]Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, Teaching Hospital of the Medical Faculty of the Goethe University, Frankfurt/Main, Germany
            Author notes
            * Correspondence to: Rolf Teschke, Department of Internal Medicine II, Klinikum Hanau, Teaching Hospital of the Goethe University of Frankfurt/Main, Leimenstrasse 20, Hanau D-63450, Germany. Tel: +49-6181-21859, Fax: +49-6181-2964211, E-mail: rolf.teschke@ 123456gmx.de

            The authors have no conflict of interests related to this publication.

            Contributed equally to this manuscript and approved the final version to be published (JJ, RT).

            Journal
            J Clin Transl Hepatol
            J Clin Transl Hepatol
            JCTH
            Journal of Clinical and Translational Hepatology
            XIA & HE Publishing Inc.
            2225-0719
            2310-8819
            27 October 2017
            28 March 2018
            : 6
            : 1
            : 57-68
            5863000
            JCTH.2017.00033
            10.14218/JCTH.2017.00033
            © 2018 Authors.

            This article has been published under the terms of Creative Commons Attribution-NonCommercial 4.0 International (CC BY-NC 4.0), which permits noncommercial unrestricted use, distribution, and reproduction in any medium, provided that the following statement is provided. “This article has been published in Journal of Clinical and Translational Hepatology at DOI: 10.14218/JCTH.2017.00033 and can also be viewed on the Journal’s website at http://www.jcthnet.com”.

            Categories
            Review Article

            Comments

            Comment on this article